MAUDE Adverse Event Report: STRYKER ORTHOPAEDICS-MAHWAH EXETER V40 STEM 44MM NO 1; PROSTHESIS, HIP, SEMI-CONSTRAINED, METAL/POLYMER, CEMENTED

STRYKER ORTHOPAEDICS-MAHWAH EXETER V40 STEM 44MM NO 1; PROSTHESIS, HIP, SEMI-CONSTRAINED, METAL/POLYMER, CEMENTED
Catalog Number 0580-1-441
Medical Device Problem Codes Crack (1135); Fracture (1260)
Health Effect - Clinical Codes Injury (2348); Ambulation or Postural Difficulties (2544)
Date of Event 11/29/2018
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
If additional information is received, it will be provided in a supplemental report upon completion of the investigation.Pending investigation completion.
 
Event or Problem Description
Stryker rep reported that patient underwent revision surgery on an exeter stem.Revision date (b)(6) 2018.
 
Additional Manufacturer Narrative
An event regarding revision involving a exeter stem was reported.Material analysis of the returned device confirmed crack/fracture of the stem.Method & results product evaluation and results: visual inspection was performed on the returned device as part of mar dated (b)(6) 2019 which noted the following: damages were observed on the stem, consistent with the explantation process in addition to the cement mantle breakdown.The fracture surfaces associated with the distal and proximal ends of the stem.Based on macroscopic features, the approximate direction of fracture propagation.The fracture propagated from the lateral surface to the medial surface of the stem.Material analysis of the returned device noted the following: the stem fractured at the neck in a fatigue manner.Damages were observed on the stem, consistent with the explantation process in addition to the cement mantle breakdown process.Eds showed the stem was consistent with astm f1586 alloy.Based on the given information, no identifiable materials or manufacturing discrepancies were observed on the surfaces examined.Medical records received and evaluation: a review of the provided medical information by a clinical consultant indicated: rejected for medical review: provided x-ray for the left hip showed dissociated stem with trunnion deformity.Need primary/revision operative reports, office/clinical reports, serial x-rays, and examination of the explanted components.Product history review: a review of the device manufacturing records indicate that all devices accepted into final stock were free from discrepancies.Complaint history review: there have been no other similar events for the lot referenced.Conclusions: medical review of the provided x-rays concluded the following: provided x-ray for the left hip showed dissociated stem with trunnion deformity.Need primary/revision operative reports, office/clinical reports, serial x-rays, and examination of the explanted components.Explanted components were retrieved and material analysis concluded the following: the stem fractured at the neck in a fatigue manner.Damages were observed on the stem, consistent with the explantation process in addition to the cement mantle breakdown process.Eds showed the stem was consistent with astm f1586 alloy.Based on the given information, no identifiable materials or manufacturing discrepancies were observed on the surfaces examined.Crack/fracture of the stem was therefore confirmed however, the exact cause of the event could not be determined because insufficient information was provided.Further information such primary/revision operative reports, office/clinical reports, serial x-rays are needed to complete the investigation for determining root cause.No further investigation for this event is possible at this time.If additional information becomes available to indicate further evaluation is warranted, this record will be reopened.
 
Event or Problem Description

Brand Name
EXETER V40 STEM 44MM NO 1
Common Device Name
PROSTHESIS, HIP, SEMI-CONSTRAINED, METAL/POLYMER, CEMENTED
Manufacturer (Section D)
STRYKER ORTHOPAEDICS-MAHWAH
325 corporate drive
mahwah NJ 07430
MDR Report Key8198027
Report Number0002249697-2018-04127
Device Sequence Number295495
Product Code JDI
UDI-Device Identifier04546540153302
UDI-Public04546540153302
Combination Product (Y/N)N
Initial Reporter CountryGB
PMA/510(K) Number
K173499
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2009
Device Explanted Year2018
Reporter Type Manufacturer
Report Source health professional,other
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 03/28/2019
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Expiration Date07/31/2014
Device Catalogue Number0580-1-441
Device Lot NumberG2907067
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer12/18/2018
Initial Date Received by Manufacturer 11/29/2018
Supplement Date Received by Manufacturer02/28/2019
Initial Report FDA Received Date12/26/2018
Supplement Report FDA Received Date03/28/2019
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Hospitalization; Required Intervention;
Patient Age61 YR
Patient Weight124